Q. I was prescribed Advair for asthma. It worked well for my breathing problem but my skin became thin and I started bruising badly. Then I experienced horrible damage to my skin with deep gashes from a slight bump. One day I leaned on the bathroom counter and several inches of the skin on my arm peeled off.
My lung specialist insisted Advair was not responsible for thinning skin. One day I asked my pharmacist, “Have you ever seen anything like this?” She looked at my bruises and said, “It could be from taking steroids.”
She checked my meds and told me Advair contains a steroid. I spoke to my doctor but he still said it was not the medication. I switched to another clinic and got a different asthma medicine, Serevent. My health care provider, a nurse practitioner, told me she had seen a few others whose skin reacted as mine did. After several weeks off Advair, my skin returned to normal and I no longer have bruises or serious gashes.
A. We’re surprised the specialist you consulted was unaware that Advair can affect the skin. The official prescribing information lists bruising and wounds as potential adverse reactions.
The steroid in the asthma inhalers Advair and Flovent is fluticasone. Although not as risky as oral prednisone, there can be some systemic side effects with this drug. A higher risk of cataracts, glaucoma and pneumonia has been reported with long-term use.